Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 92, NWS Charleston, SC

August 4, 2019McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Aug 4, 2019, 5:54 PM EDT for McIntosh County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2019, 5:54 PM EDT (21:54 UTC)
Expired
Aug 4, 2019, 6:30 PM EDT
In force
36 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 113 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

049 
WUUS52 KCHS 042154
SVRCHS
GAC191-042230-
/O.NEW.KCHS.SV.W.0092.190804T2154Z-190804T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
554 PM EDT Sun Aug 4 2019

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  McIntosh County in southeastern Georgia...

* Until 630 PM EDT.

* At 553 PM EDT, a severe thunderstorm was located 10 miles northeast
  of Darien, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Wolf Island, Crescent, Carnigan, Pine Harbor, Blackbeard Island,
  Valona, Sapelo Island and Meridian.

This warning includes I-95 in Georgia near mile marker 54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3138 8141 3146 8145 3153 8143 3157 8133
      3155 8115 3151 8115 3140 8123 3137 8122
      3135 8124 3133 8124
TIME...MOT...LOC 2153Z 282DEG 16KT 3146 8130 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
199 
WWUS52 KCHS 042207
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
607 PM EDT Sun Aug 4 2019

GAC191-042230-
/O.CON.KCHS.SV.W.0092.000000T0000Z-190804T2230Z/
McIntosh GA-
607 PM EDT Sun Aug 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR MCINTOSH COUNTY...

At 607 PM EDT, a severe thunderstorm was located 13 miles northeast
of Darien, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Blackbeard Island and Sapelo Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3133 8124 3141 8133 3144 8135 3150 8136
      3156 8130 3155 8115 3151 8115 3140 8123
      3137 8122 3135 8124
TIME...MOT...LOC 2207Z 282DEG 16KT 3145 8123 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
578 
WWUS52 KCHS 042226
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
626 PM EDT Sun Aug 4 2019

GAC191-042236-
/O.EXP.KCHS.SV.W.0092.000000T0000Z-190804T2230Z/
McIntosh GA-
626 PM EDT Sun Aug 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH COUNTY WILL EXPIRE AT
630 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds 
are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.

LAT...LON 3133 8124 3141 8133 3144 8135 3150 8136
      3156 8130 3155 8115 3151 8115 3140 8123
      3137 8122 3135 8124
TIME...MOT...LOC 2226Z 282DEG 16KT 3143 8115 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:12 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 4, 4:12 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
412 PM EDT Sun Aug 4 2019

.SYNOPSIS...
A stationary front spread across the region will gradually
dissipate through Tuesday. A weak surface trough will then
prevail inland with high pressure in the Atlantic during the
middle and latter part of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Convection will wind down in intensity and coverage overnight
for most of the area, although some showers and mainly weak
storms will linger much of the night across the SC Lowcountry
and near the GA coast close to the better upper forcing and
deeper moisture. Could see some fog and/or stratus develop
late, mainly near the CSRA where winds should be lightest. Lows
should mainly be in the lower to mid 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
Monday: The mean mid and upper trough stays positions over the
eastern part of the country, while the remnants of a stationary
front continues to dissipate over and near the local region. A
fairly decent short wave that is found in the Tennessee Valley as of
late Sunday will arrive locally between 18Z and 24Z, coincident with
stronger upper divergence and difluence with the right entrance
region of a 50-60 kt jet that passes inland. That along with deep
moisture and modest thermodynamics and kinematics will produce at
least numerous showers and t-storms during the afternoon across all
areas. DCAPE though isn't too impressive, but with the forcing from
the short wave, the collision of incoming boundaries with the
resultant sea breeze, and 0-6 km shear of 25 or so kt, we can't rule
out a few strong t-storms with gusty winds and frequent lightning.
But due to PWat in excess of 2 inches and the proximity to the
nearby stationary front, locally heavy rains will occur and Flood
Advisories are likely in some locations for intense rainfall rates.
Due to the elevated convective chances we have temps below climo.
Plus our hourly temps after 18Z have been skewed toward rain-cooled
conditions and with temps dropping into the 70s when we have our
likely PoP's.

Tuesday: While there is a change in the surface pattern, which will
now feature a broad lee side trough and the oceanic high ridging
across the Florida peninsula, the mean mid and upper trough is still
found over the east. There is NVA in the morning and our convective
temps are higher than lately, so it'll take a little longer for
convection to develop. But with better thermodynamics and still some
deep shear and PWat as high as near 2 inches, we anticipate at least
scattered to numerous showers and t-storms in the afternoon. DCAPE
is over 1200 J/kg, so there could be a few strong or marginally
severe storms with downbursts of wind possible. Locally heavy rains
and frequent lightning are also possible. Max temps will be about 1-
2F hotter than on Monday, and we again showed rain-cooled conditions
in the mid to late afternoon for the hourly temps.

Wednesday: The large scale pattern is similar to Tuesday, with an
eastern trough aloft, a broad lee side trough at the surface, and
the Bermuda-Azores High across Florida. The models differ on the
potential for any short wave energy, but moisture and instability
are certainly supportive of convection developing due to the nearby
trough and the sea breeze. Thus we have scattered PoP in the
afternoon, with locally heavy rains due to PWat near 2 inches and
with DCAPE in excess of 1500 J/kg there remains a risk for strong
wind gusts with isolated marginally severe storms. Max temps will
peak at 90-93F, but with "cooling" in the mid and late afternoon
once convection increases in strength and coverage.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Mid-level troughing will start out over the East Coast Wednesday
night. Though, models are in good agreement showing it slowly moving
offshore and weakening into Saturday. At the surface, weak troughing
will prevail inland while high pressure is over the Atlantic. Models
hint at a front approaching from the north Wednesday night into
Thursday, but it doesn't appear to make it to our area. However,
another front approaching from the north may make it to our area
late Saturday. Expect the typical afternoon/evening
showers/thunderstorms with temperatures within a few degrees of
normal.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Mostly VFR through the period. Scattered to numerous
showers/thunderstorms could start to impact KSAV as early as 19Z
and shortly thereafter at KCHS, then likely linger over or near
the terms into the evening. Brief IFR conditions will be
possible with any of the storms.

Extended Aviation Outlook: Expect brief flight restrictions due
to afternoon/evening showers/thunderstorms.

&&

.MARINE...
Tonight: Winds will generally veer to the southwest and west
overnight for most of the waters as a surface trough lingers
inland. Seas will average 2-3 ft.

Monday through Friday: A decaying stationary front early in the week
will be replaced by a broad inland trough to the west-northwest and
a strong sub-tropical ridge to the east-southeast during the mid and
latter parts of the week. Winds and seas for the most part will stay
well beneath any advisory levels. However, at least scattered t-
storms will occur a good portion of the time, some of which will
result in wind gusts in excess of 30 or 35 kt and the resulting
large seas, very heavy rains reducing visibilities to under 1/2
nm and frequent lightning strikes.

&&

.TIDES/COASTAL FLOODING...
Astronomical influences and tidal anamolies will continue to
diminish today but still expect levels to exceed Coastal
Flood Advisory thresholds at Charleston Harbor and possibly at
Fort Pulaski. A Coastal Flood Advisory was issued for portions
of the SC coast for this evening's high tide cycle. Since
confidence is lower for Fort Pulaski we opted to not issue an
Advisory for the GA coast at this time.

Tides bear watching again with the night time high tide Monday,
for maybe one last round of shallow coastal flooding. A Coastal
Flood Advisory might be required for parts of coastal South
Carolina, including the Charleston area Monday night.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Coastal Flood Advisory from 10 PM this evening to 2 AM EDT
     Monday for SCZ048>050.
MARINE...None.

&&

NEAR TERM...RJB
SHORT TERM...33
LONG TERM...
AVIATION...33/RAD/RJB
MARINE...33/RJB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 4, 4:13 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
413 PM EDT Sun Aug 4 2019

SCZ048>050-052015-
Beaufort-Coastal Colleton-Charleston-
413 PM EDT Sun Aug 4 2019

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 AM
EDT MONDAY...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Coastal Flooding: There is a risk for shallow coastal flooding
during the high tide Monday night. A Coastal Flood Advisory could be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ051-052015-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Coastal Jasper-
413 PM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Coastal Flooding: Elevated tides will persist into this evening and
shallow saltwater inundation is possible during tonight's high tide.
Thus, a Coastal Flood Advisory could be needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
052015-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
413 PM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-052015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
413 PM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 4, 12:18 PM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1218 PM EDT SUN AUG 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     RIP CURRENTS     1 SSE TYBEE ISLAND      31.99N  80.85W
08/04/2019                   AMZ354             GA   LIFE GUARD

            MULTIPLE, MODERATE RIP CURRENTS SEEN BY THE LIFEGUARDS
            NEAR THE TYBEE PIER. 22 RESCUES HAD OCCURRED FROM 11:00
            AM UNTIL 12:05 PM.

&&

EVENT NUMBER CHS1900862

RAD
Special weather statement, Aug 4, 1:53 PM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service Charleston SC
153 PM EDT Sun Aug 4 2019

GAZ100-101-116-SCZ047-041845-
Bulloch-Effingham-Inland Bryan-Inland Jasper-
153 PM EDT Sun Aug 4 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...BULLOCH...
EFFINGHAM AND JASPER COUNTIES...

At 153 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Egypt to
Blitchton, and moving east at 25 mph.

  HAZARD...strong winds 35 to 45 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Springfield, Rincon, Guyton, Ebenezer, Egypt, Marlow, Shawnee and
Eden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3249 8153 3256 8133 3256 8130 3255 8129
      3256 8129 3255 8128 3260 8123 3265 8109
      3228 8112 3209 8150
TIME...MOT...LOC 1753Z 253DEG 20KT 3248 8145 3219 8146
Special weather statement, Aug 4, 3:25 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
325 PM EDT Sun Aug 4 2019

GAZ116>119-137>141-SCZ051-042015-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal Chatham-Inland
Chatham-Inland Bryan-Coastal McIntosh-Coastal Bryan-Long-Coastal
Jasper-
325 PM EDT Sun Aug 4 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY...
MCINTOSH...CHATHAM...LONG AND JASPER COUNTIES...

At 325 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near McIntosh to
near Halfmoon Landing, and moving northeast at 15 mph.

  HAZARD...strong winds 30 to 40 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Savannah, Richmond Hill, Wilmington Island, Fort Pulaski National
Monument, McIntosh, Montgomery, Garden City and Walthourville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3175 8163 3212 8112 3208 8104 3210 8100
      3204 8093 3204 8092 3206 8092 3204 8089
      3201 8081 3198 8082 3171 8110 3149 8117
TIME...MOT...LOC 1925Z 234DEG 13KT 3180 8148 3168 8134
Special weather statement, Aug 4, 5:34 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Charleston SC
534 PM EDT Sun Aug 4 2019

GAZ140-141-042200-
Inland McIntosh-Coastal McIntosh-
534 PM EDT Sun Aug 4 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...

At 532 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm with weak rotation over Crescent, or 8 miles
north of Darien, moving east at 25 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Crescent, Carnigan, Eulonia, Pine Harbor, Blackbeard Island, Valona,
Sapelo Island and Meridian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3143 8150 3156 8147 3153 8115 3150 8115
      3140 8123 3137 8122
TIME...MOT...LOC 2132Z 276DEG 21KT 3148 8139

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:42 PM EDTAreal Flood AdvisoryCHSBulloch, Screven93 min
Aug 4, 1:53 PM EDTSpecial Weather StatementCHSEffingham52 min
Aug 4, 3:25 PM EDTSpecial Weather StatementCHSChatham, Liberty50 min
Aug 4, 5:34 PM EDTSpecial Weather StatementCHSMcIntosh26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.